Illinois, 2018

Damaging Wind in Illinois, June 26, 2018

June 26, 2018 · NWS LSX · 1 event in 1 county or zone

A complex of storms moved across the region, repeatedly affecting many of the same areas. There were numerous reports of flash flooding as well as some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of storms moved across the region, repeatedly affecting many of the same areas. There were numerous reports of flash flooding as well as some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 2:55 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
355 PM CDT Tue Jun 26 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 354 PM CDT Tue Jun 26 2018

(Tonight)

Main concern through this evening is ongoing strong to severe
thunderstorms. Bow echo as of 2000 UTC is entering central Missouri
producing strong to severe wind gusts. Expectation is for this
complex to accelerate and move more southeastward into portions of
southeast Missouri and possibly clip portions of southwest Illinois.
This is where a severe thunderstorm watch has been issued through
early this evening by the Storm Prediction Center. Another round of
storms has developed along the old outflow from this morning's
storms. These storms have also been strong to severe in a more
unstable environment. Main threats with this area of convection are
large hail and damaging wind gusts.

In addition to the severe thunderstorms, another concern is heavy
rainfall and flash flooding. Some training of storms has
already occurred across central Missouri where a flash flood warning
was issued earlier this afternoon. Some additional flash flooding is
possible through early this evening due to heavy rainfall rates.
Good news is that threat should be isolated in nature as the bowing
segment helps accelerate the complex southeastward in time,
effectively reducing the residence time of the heaviest rainfall
rates over any one given location.

Main thrust of thunderstorms is expected to exit the CWA by late
this evening, but there will be lingering chances of elevated
convection along/north of the effective boundary due to low-level
warm/moist advection overnight. Not sure how far north any of this
activity will be, but best chances are across far southeast Missouri
and southwest Illinois.

(Wednesday)

Actual cold front will lag well behind earlier activity expected
tonight. Some isolated to scattered storms are possible across far
southern portions of the forecast area.

Otherwise, expecting a much warmer day than that observed over much
of the area. Forecast high temperatures are in the upper 80s to low
90s. Maximum heat index values should approach the mid to upper 90s
over the southern 1/2 to 2/3 of the CWA due to these aforementioned
high temperatures and lingering high dewpoints.

Gosselin

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 354 PM CDT Tue Jun 26 2018

Wednesday night through Sunday

Upper level ridging will dominate through the weekend, while west
southwesterly winds in the low levels usher in very warm
temperatures. On Thursday, models in good agreement showing low
level WAA through much of the day. Accordingly, the GFS, NAM, and
Euro are all putting down some QPF, though there is little spatial
and temporal consensus with that precip. With that, low end pops
seems reasonable for Thursday.  is expected to be extreme on
Thursday, with MUCAPE exceeding 4000 j/kg from the afternoon and
into the evening. However, with nearly stagnant flow aloft, deep
layer shear will be quite weak and this will really limit severe
potential. 850 temps will build into the 25-28C range, which will
result in high temps in the mid to upper 90s, even with some cloud
coverage associated with the storm potential.

The heat will continue right on through the weekend. With little in
the way of forcing, the forecast will remain dry on Friday and
Saturday. 850 temps will remain quite warm on both days and highs
will again reach into the mid to upper 90s.

On Sunday, an upper level trough will swing through the northern
plains, dragging a surface low along with it. As the low moves
through the Great Lakes on Sunday, its trailing cold front will move
through the CWA. This weak front will serve as a focus for shower
and storm development. CAPE values ahead of the front will again
approach 4000 j/kg, but shear will remain quite limited, so severe
weather seems unlikely. Nonetheless, there is at least a chances of
storms as the front moves through the area Sunday, and this will
help to limit the temperatures, if only a little bit. It appears as
though the front will stall across southern Missouri on Monday, and
that could result in slightly cooler temperatures as well as more
storms across portions of the CWA.

Current indications are that heat indices will exceed 105 across
portions of the CWA on Thursday, Friday, and Saturday, and may touch
110 in a few spots on Thursday and Friday. That likely puts us just
shy of heat warning criteria. However, I would like to continue to
message the dangerous heat, so will stick with the excessive heat
watch, and expend it into Saturday.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1241 PM CDT Tue Jun 26 2018

Showers and thunderstorms look to focus roughly along and south of
Interstate 70 in Missouri through this evening. Probably will be a
brief break behind this first round of activity just entering the
St. Louis metro area currently. Additional storms are likely late
this afternoon into early this evening. TAF sites will likely
then dry out late this evening into the rest of the valid TAF
period. Cannot rule out a few storms overnight as far north as the
terminals, but better chances reside across portions of southeast
Missouri and southwest Illinois. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities and potentially
some strong wind gusts and/or hail.

Primary wind direction should be predominantly southwesterly
though thunderstorms may yield some high variance in direction
through the early evening hours. A weak cold front should move
through the area on Wednesday morning so expect winds to shift
more northwesterly by midday.

SPECIFICS FOR KSTL:

Next 6-9 hours looks fairly active at the terminal with on/off
showers and thunderstorms. First area of activity just moving into
area and should continue into the mid afternoon. May be a brief
respite before additional storms move in from the west and
continue into early this evening. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities as well as
potentially strong wind gusts and/or hail.

Wind direction looks problematic into early this evening due to
the aforementioned thunderstorm activity expected. Predominant
wind direction however should be southwesterly ahead of a cold
front through tonight. Behind the front, winds should veer to the
northwest by mid to late morning on Wednesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Thursday morning through Saturday
     evening for Jefferson MO-Lincoln MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO.

IL...Excessive Heat Watch from Thursday morning through Saturday
     evening for Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 3:20 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 PM CDT Tue Jun 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely roughly along and south of Interstate 70
in Missouri and Interstate 64 in Illinois. Some of the storms may
be severe, particularly early this evening across parts of
southeast Missouri. Damaging winds and large hail are the primary
threats from these storms.

Heavy rainfall is also possible with these thunderstorms and
could pose a flash flood risk across portions of east-central and
southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across parts of the area
Wednesday and Thursday...and again beginning late Saturday night
and continuing through Monday.

Heat index values of 100 degrees or higher are expected Thursday through
Sunday during the afternoon and early evening hours. The highest
heat index values are expected to be around 105-110 degrees on
Thursday and Friday afternoon and evening, mainly across eastern
Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather in
addition to flash flooding to the National Weather Service in St.
Louis.

Gosselin

In the hours before

Local storm report, Jun 26, 3:00 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     3 NNW ASHLAND           38.81N 92.27W
06/26/2018  M54 MPH          BOONE              MO   TRAINED SPOTTER

            SPOTTER MEASURED 54MPH WIND GUST.

&&

AE
Local storm report, Jun 26, 3:20 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      2 NE COLUMBIA           38.97N 92.30W
06/26/2018                   BOONE              MO   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA OF VANDIVER
            DR. BEING IMPASSABLE DUE TO WATER ON
            ROADWAY.

&&

AE
Local storm report, Jun 26, 3:27 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      5 E COLUMBIA            38.96N 92.24W
06/26/2018                   BOONE              MO   BROADCAST MEDIA

            MEDIA REPORT VIA SOCIAL MEDIA OF ST. CHARLES
            RD. NEAR DEMARET DR. BEING CLOSED DUE TO
            WATER OVER THE ROAD.

&&

AE
Special weather statement, Jun 26, 3:58 PM CST, 39 minutes before
Special Weather Statement
National Weather Service St Louis MO
458 PM CDT TUE JUN 26 2018

MOZ065-072>074-084-262300-
Washington MO-Jefferson MO-Iron MO-Crawford MO-St. Francois MO-
458 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...CRAWFORD...
SOUTHERN JEFFERSON...WASHINGTON AND NORTHWESTERN ST. FRANCOIS
COUNTIES UNTIL 600 PM CDT...

At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richwoods to near Leasburg to 7 miles
southeast of Rolla. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sullivan, Bonne Terre, De Soto, Cuba, Potosi, Steelville, Bourbon,
Leadwood, Anthonies Mill, Olympian Village, Viburnum, Irondale,
Mineral Point, Leasburg, Old Mines, Bixby, Cherryville, Richwoods,
Courtois and Caledonia.

This includes the following highways...
 Interstate 44 in Missouri between exits 203 and 218.
 Interstate 55 in Missouri near exit 170.

This also includes  Washington State Park, St. Francois State Park,
Onondaga Cave State Park, and Dillard Mill Historic Site.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Illinois...and southeastern and east central Missouri.

LAT...LON 3759 9115 3770 9115 3770 9131 3779 9131
      3779 9153 3821 9153 3820 9078 3824 9077
      3815 9027 3813 9025 3809 9029 3809 9033
      3804 9041 3798 9033 3796 9035 3793 9047
      3760 9096
TIME...MOT...LOC 2157Z 284DEG 46KT 3822 9081 3812 9132 3788 9167

BSH
Special weather statement, Jun 26, 4:10 PM CST, 27 minutes before
Special Weather Statement
National Weather Service St Louis MO
510 PM CDT TUE JUN 26 2018

ILZ102-MOZ063-065-262300-
Monroe IL-St. Louis MO-Jefferson MO-
510 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...JEFFERSON AND
SOUTHWESTERN ST. LOUIS COUNTIES UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Hill, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wildwood, Arnold, Festus, Eureka, Sunset Hills, Pacific, Pevely,
Crystal City, Fenton, Herculaneum, Hillsboro, Byrnes Mill, High
Ridge, Barnhart, Cedar Hill, Murphy, Mehlville, Oakville, Antonia and
Valmeyer.

This includes the following highways...
 Interstate 44 in Missouri between exits 261 and 266.
 Interstate 55 in Missouri between exits 174 and 191.

This also includes  Route 66 State Park, Mastodon Historic Site,
Sandy Creek Covered Bridge Historic Site, and Gov. Dunklin's Grave
Historic Site.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3824 9076 3842 9074 3843 9074 3851 9073
      3851 9027 3815 9027
TIME...MOT...LOC 2210Z 277DEG 37KT 3837 9064

Glass
Local storm report, Jun 26, 4:13 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLASH FLOOD      3 NW COLUMBIA           38.98N 92.37W
06/26/2018                   BOONE              MO   BROADCAST MEDIA

            MEDIA REPORT VIA SOCIAL MEDIA OF BLACKFOOT
            RD. NEAR STADIUM BLVD. BEING CLOSED DUE TO
            WATER ON ROAD.

&&

AE

The radar

The St Louis radar (KLSX), 56 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 26, 4:37 PM CST
Where
Monroe County, 2.25 mi ENE of Valmeyer
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.309, -90.280

Thunderstorm winds blew down a 24 inch diameter tree in Valmeyer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767531.